NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

What is the correct order of assessment in the ABCDE approach?

  1. AAlertness, Blood pressure, Circulation, Drugs, Examination
  2. BAirway, Bleeding, Consciousness, Diet, Elimination
  3. CAssessment, Breathing, Care plan, Discharge, Evaluation
  4. DAirway, Breathing, Circulation, Disability, Exposure
2.Nursing fundamentalsHard

Aspirate from a newly placed nasogastric tube has a pH of 7. What should the nurse do?

  1. APush air down the tube and listen over the stomach
  2. BFlush the tube with water and start the feed
  3. CStart the feed, as a pH of 7 confirms that the tube is in the stomach
  4. DNot use the tube and follow policy, which may mean a chest X-ray
3.Infection control & patient safetyMedium

The laboratory calls with a critical lab result by phone. What should the nurse do?

  1. ATell the patient the result first and then call the provider
  2. BWrite it down, read it back to confirm and report it to the provider promptly
  3. CRemember the value and enter it in the chart at the end of the shift
  4. DWait for the printed report to arrive before telling the provider about it
4.Infection control & patient safetyHard

A nurse has a needlestick from a patient whose HIV and hepatitis status is unknown. What should happen?

  1. AThe nurse is assumed to be infected and stops all work
  2. BThe source patient is tested per policy, and the nurse has baseline tests
  3. CThe nurse waits six months before having any blood tests at all
  4. DNothing, because the source patient is probably not infected
5.Prioritization & delegationMedium

A nurse finds a patient on the floor next to the bed. What is the first action?

  1. AComplete an incident report while the details are fresh
  2. BCall the patient’s family to explain what happened
  3. CHelp the patient straight back into bed with the help of a colleague
  4. DAssess the patient for responsiveness and injury before moving them
6.Prioritization & delegationHard

An RN has five patients and a nursing assistant. One patient has just become short of breath. Which task should the RN delegate so that the RN can go to that patient?

  1. AGiving the breathless patient’s IV furosemide
  2. BExplaining the new diagnosis to the breathless patient’s family
  3. CAssessing the breathless patient’s lung sounds
  4. DMorning vital signs on the four stable patients
7.Clinical nursingMedium

Which technique is correct when suctioning through a tracheostomy?

  1. AKeep suctioning for at least a minute each time to clear all the secretions
  2. BSuction every 15 minutes whether or not secretions are present
  3. CApply suction only while withdrawing the catheter, for no more than about 10–15 seconds
  4. DApply suction continuously while inserting the catheter as far as it will go
8.Clinical nursingHard

A patient with a head injury shows rising blood pressure, a falling heart rate and irregular breathing. This suggests:

  1. AA panic attack
  2. BRaised intracranial pressure (Cushing's triad)
  3. CHypovolaemic shock from hidden internal bleeding
  4. DSepsis
9.Lab values & electrolytesMedium

A patient with diabetes also takes propranolol. Why is regular glucose monitoring especially important?

  1. AThe drug causes very high glucose in all patients
  2. BThe drug can mask warning signs of hypoglycemia
  3. CThe drug blocks the insulin injection site
  4. DThe drug stops the meter from reading correctly
10.Lab values & electrolytesHard

A patient with a round face, central weight gain and purple stretch marks has a glucose of 210 mg/dL (11.7 mmol/L) and a potassium of 3.1 mEq/L. Which condition fits best?

  1. ADiabetes insipidus
  2. BHypothyroidism
  3. CAdrenal insufficiency
  4. DCushing syndrome
11.PharmacologyMedium

How do SGLT2 inhibitors such as empagliflozin lower blood glucose?

  1. AThey make the liver store more glycogen
  2. BThey increase the loss of glucose in the urine
  3. CThey stimulate insulin release from beta cells
  4. DThey slow the emptying of the stomach
12.PharmacologyHard

A patient starting sertraline is taught about the drug. Which statement shows a need for further teaching?

  1. A"It may take a few weeks to feel the full effect."
  2. B"If I feel better after a week, I can stop taking it."
  3. C"I will tell someone if I have thoughts of harming myself."
  4. D"I may have some nausea at first."
13.Med-surg: cardiovascular & respiratoryMedium

How do clopidogrel and ticagrelor work?

  1. AThey block the platelet ADP (P2Y12) receptor
  2. BThey dissolve fibrin in existing clots
  3. CThey inhibit the vitamin K-dependent clotting factors in the liver
  4. DThey directly inhibit thrombin in the plasma
14.Med-surg: cardiovascular & respiratoryHard

A patient regains a pulse after a ventricular fibrillation arrest that was probably caused by a heart attack. Which investigation is most urgent?

  1. AA lumbar puncture
  2. BSpirometry
  3. CAn abdominal ultrasound
  4. DA 12-lead ECG
15.Med-surg: neuro, endocrine & renalMedium

Which statement about giving IV potassium is correct?

  1. AIt can be given quickly as a push to correct the level fast
  2. BIt is diluted and given through an infusion pump, never as a bolus
  3. CIt is safest given through a small vein in the hand at a fast rate
  4. DIt needs no monitoring at all once the infusion is running
16.Med-surg: neuro, endocrine & renalHard

A patient in thyroid storm has a temperature of 40 °C (104 °F). Which measure for the fever is usually avoided?

  1. AParacetamol (acetaminophen)
  2. BCooling blankets
  3. CAspirin
  4. DFanning with cool air
17.Med-surg: GI, perioperative & oncologyMedium

In the UK National Early Warning Score (NEWS2), what does an aggregate score of 5 or more usually trigger?

  1. ADischarge planning for the next day
  2. BAn urgent review by a clinician skilled in acute illness
  3. CNo change unless the patient complains
  4. DRoutine observations once every 12 hours, with no other change in care
18.Med-surg: GI, perioperative & oncologyHard

During bowel preparation, an older patient becomes dizzy and confused. Blood tests show sodium 127 mmol/L. What should the nurse do?

  1. AGive the rest of the preparation more quickly
  2. BStop the preparation and escalate to the medical team
  3. CEncourage plain water only, as much as possible
  4. DRecord it and continue as planned, as this is expected
19.Maternity & obstetric nursingMedium

A woman received an opioid shortly before giving birth, and the baby is born with poor breathing effort. Which statement about the baby's care is correct?

  1. ANaloxone is given before any ventilation is started
  2. BNo support is needed because the effect lasts only seconds
  3. CEffective ventilation comes first; naloxone is not routine
  4. DFlumazenil is given to reverse the opioid
20.Maternity & obstetric nursingHard

A woman at 12 weeks has light bleeding and mild cramping. The cervix is closed and fetal heart activity is seen on ultrasound. How is this classified?

  1. AInevitable miscarriage
  2. BThreatened miscarriage
  3. CIncomplete miscarriage
  4. DMissed miscarriage
21.Pediatric nursingMedium

Which drink is best for a child with mild dehydration from gastroenteritis?

  1. AUndiluted apple juice
  2. BSports drinks
  3. COral rehydration solution
  4. DCola or other fizzy drinks
22.Pediatric nursingHard

Which child should the nurse assess first at the start of a shift?

  1. AA 2-year-old with bronchiolitis: respiratory rate 68/min and marked chest retractions
  2. BA 10-year-old with a leg cast who says it itches
  3. CA 4-year-old with gastroenteritis who is drinking oral rehydration solution
  4. DA 6-year-old after appendectomy with pain rated 4 out of 10
23.Mental health nursingMedium

A patient with psychosis says, "There's a man standing in the corner." The nurse sees no one there. Which response uses presenting reality?

  1. A"That's just your illness talking, so there's nothing to worry about. Try to think of something else."
  2. B"I don't see anyone in the corner, but I know it seems real to you."
  3. C"What does the man in the corner look like?"
  4. D"The man will go away if you ignore him."
24.Mental health nursingHard

Three weeks after starting clozapine, a patient has chest pain, a resting heart rate of 125/min and a fever. What should the nurse suspect?

  1. ANormal side effects that will settle
  2. BAn anxiety attack
  3. CConstipation
  4. DMyocarditis, which needs urgent medical review
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C? °F37.1 °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 37.1 °C. Convert it to degrees Fahrenheit T with °F = °C × 9/5 + 32. Round to one decimal place.

37.1 °C
T = °F
26.Nursing math & unit conversionsHard
2 cups? mL3 fl oz? mL½ tbsp? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 2 cups of tea, 3 fl oz of juice, ½ tbsp of liquid supplement. Using the equivalents given, find the total oral intake V in mL.

1 cup = 8 fl oz = 240 mL1 fl oz = 30 mL1 tbsp = 15 mL
V = mL
27.Dosage calculationsMedium
1 g+ 9.6 mLV = ? mL

A vial contains 1 g of powder. The label says: add 9.6 mL of water for injection to give a total volume of 10 mL. The prescription is 150 mg. What volume V of the reconstituted solution do you give?

1 g+ 9.6 mL → 10 mL150 mg
V = mL
28.Dosage calculationsHard
125 mg/5 mLV = ? mL

A child weighing 28 kg is prescribed 5 mg/kg per dose of an oral suspension that contains 125 mg in 5 mL. What volume V do you give?

28 kg5 mg/kg125 mg/5 mL
V = mL
29.IV infusion ratesMedium
20 gtt/mL150 mL/h? gtt/min

An infusion is ordered at 150 mL/h, but no pump is available. It runs by gravity through a giving set of 20 gtt/mL. Find the drip rate R in drops per minute.

150 mL/h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
250 mg250 mL60 gtt/mL30 mg/h? gtt/min

250 mg of a drug is diluted in 250 mL and given by gravity through a set of 60 gtt/mL. The order is 30 mg per hour. Find the drip rate R in drops per minute.

250 mg/250 mL30 mg/h60 gtt/mL
R = gtt/min
31.Pediatric & critical-care dosingMedium
25 000 units500 mLheparin? mL/h70 kg18 units/kg/h

Practice exercise (made-up values, not clinical guidance). A bag contains 25 000 units of heparin in 500 mL. The order is 18 units/kg/h for a patient who weighs 70 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

25 000 units/500 mL18 units/kg/h70 kg
R = mL/h
32.Pediatric & critical-care dosingHard
500 mg250 mLdobutamine? mL/h98 kg10 mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A bag contains dobutamine 500 mg in 250 mL. The order is 10 mcg/kg/min for a patient who weighs 98 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

500 mg/250 mL10 mcg/kg/min98 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftjelly100 mLsoup200 mLwater250 mLIV infusion125 mL/h × 12 hIV antibiotic2 × 100 mLurine400 mLurine225 mLwound drain130 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss).

jelly: 100 mLsoup: 200 mLwater: 250 mLIV infusion: 125 mL/h × 12 hIV antibiotic: 2 × 100 mLurine: 400 mLurine: 225 mLwound drain: 130 mL
B = mL
34.IV fluids & fluid balanceHard
1000 mL80 mL/hstart 09:3016:00: ? mL

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag was started at 09:30 and runs by pump at 80 mL/h. How many mL V are left in the bag at 16:00?

1000 mL80 mL/h09:30 → 16:00
V = mL
35.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: very limited; moisture: occasionally moist; activity: chairfast; mobility: very limited; nutrition: adequate; friction and shear: potential problem. Find the Braden total B.

6–23
B =
36.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 1 minute after birth, a practice newborn has blue or pale skin all over, a heart rate of 70/min, a grimace when stimulated, limp limbs with no muscle tone and no breathing. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low
37.Arterial blood gas interpretationMedium
pH7.357.457.44PaCO₂mmHg354526HCO₃⁻mmol/L222617uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.44, PaCO₂ 26 mmHg (3.5 kPa) and HCO₃⁻ 17 mmol/L. The primary disorder is respiratory alkalosis. How far is it compensated? Click your answer.

pH 7.44PaCO₂ 26 mmHg (3.5 kPa)HCO₃⁻ 17 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
38.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 39 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 39 mmol/L
PaCO₂ = mmHg
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval on this lead II strip, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QT = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVraterhythmP wavesPR intervalQRS duration

Interpret this lead II strip with the five steps in order: rate, rhythm, P waves, PR interval, QRS duration. At which step do you find the first abnormal finding? Click it.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1rate
  2. 2rhythm
  3. 3P waves
  4. 4PR interval
  5. 5QRS duration

3Solutions

1.Nursing fundamentals

Answer: D · Airway, Breathing, Circulation, Disability, Exposure

Why this is the answer

ABCDE assesses Airway, Breathing, Circulation, Disability (neurology, glucose) and Exposure, fixing each problem before moving on.

Answer

D · Airway, Breathing, Circulation, Disability, Exposure
2.Nursing fundamentals

Answer: D · Not use the tube and follow policy, which may mean a chest X-ray

Why this is the answer

A low pH supports gastric placement (1–5.5 in UK guidance; 5 or below is typical in US guidance). A pH of 7 does not rule out the lungs, so nothing is put down the tube until position is confirmed, usually by X-ray. The "whoosh" air test is unreliable.

Answer

D · Not use the tube and follow policy, which may mean a chest X-ray
3.Infection control & patient safety

Answer: B · Write it down, read it back to confirm and report it to the provider promptly

Why this is the answer

Writing down and reading back critical results confirms they were heard correctly. The nurse then reports them promptly to the responsible provider and documents who was told and when.

Answer

B · Write it down, read it back to confirm and report it to the provider promptly
4.Infection control & patient safety

Answer: B · The source patient is tested per policy, and the nurse has baseline tests

Why this is the answer

After first aid and reporting, the source patient is tested according to law and policy, and the nurse has baseline testing. A rapid risk assessment decides whether HIV prophylaxis is started while results are awaited.

Answer

B · The source patient is tested per policy, and the nurse has baseline tests
5.Prioritization & delegation

Answer: D · Assess the patient for responsiveness and injury before moving them

Why this is the answer

The nurse first checks responsiveness, breathing and injuries such as head trauma or a hip fracture. Only then is the patient moved safely, with help. The provider is informed, and the report is completed afterwards.

Answer

D · Assess the patient for responsiveness and injury before moving them
6.Prioritization & delegation

Answer: D · Morning vital signs on the four stable patients

Why this is the answer

Routine vital signs on stable patients can be delegated, freeing the RN to assess and treat the unstable patient. Assessment, IV medication and explaining a new diagnosis stay with the RN.

Answer

D · Morning vital signs on the four stable patients
7.Clinical nursing

Answer: C · Apply suction only while withdrawing the catheter, for no more than about 10–15 seconds

Why this is the answer

Suctioning only on withdrawal and keeping it brief reduces hypoxia and mucosal damage. Suction is performed when needed, not routinely, and the patient is pre-oxygenated if required.

Answer

C · Apply suction only while withdrawing the catheter, for no more than about 10–15 seconds
8.Clinical nursing

Answer: B · Raised intracranial pressure (Cushing's triad)

Why this is the answer

Cushing's triad (hypertension with widened pulse pressure, bradycardia and irregular respiration) is a late sign of raised ICP and needs emergency treatment.

Answer

B · Raised intracranial pressure (Cushing's triad)
9.Lab values & electrolytes

Answer: B · The drug can mask warning signs of hypoglycemia

Why this is the answer

Beta-blockers, especially nonselective ones, blunt adrenergic warning signs of hypoglycemia such as tremor and tachycardia, and they can delay recovery. Sweating usually remains. Glucose checks help detect lows that the patient may not feel.Checked against: Low blood sugar · MedlinePlus (NIH) (2026)

Answer

B · The drug can mask warning signs of hypoglycemia
10.Lab values & electrolytes

Answer: D · Cushing syndrome

Why this is the answer

Excess cortisol raises glucose, causes central obesity, a round face and purple striae, and has some mineralocorticoid effect that lowers potassium. Adrenal insufficiency causes low glucose and high potassium.Checked against: Hypercortisolism (Cushing Syndrome) · StatPearls (NCBI Bookshelf) (2025); Hypokalemia · StatPearls (NCBI Bookshelf) (2025)

Answer

D · Cushing syndrome
11.Pharmacology

Answer: B · They increase the loss of glucose in the urine

Why this is the answer

SGLT2 reabsorbs most filtered glucose in the proximal tubule. Blocking it lets glucose leave in the urine, which also explains the higher risk of genital fungal infections.

Answer

B · They increase the loss of glucose in the urine
12.Pharmacology

Answer: B · "If I feel better after a week, I can stop taking it."

Why this is the answer

Antidepressants are continued for months after improvement to prevent relapse, and are tapered when stopped. Early nausea, delayed benefit and monitoring for suicidal thoughts are correct points.

Answer

B · "If I feel better after a week, I can stop taking it."
13.Med-surg: cardiovascular & respiratory

Answer: A · They block the platelet ADP (P2Y12) receptor

Why this is the answer

Clopidogrel, prasugrel and ticagrelor block the P2Y12 ADP receptor on platelets, reducing aggregation. With aspirin, they form dual antiplatelet therapy after acute coronary syndromes and stents. Warfarin inhibits vitamin K-dependent factors; dabigatran inhibits thrombin.

Answer

A · They block the platelet ADP (P2Y12) receptor
14.Med-surg: cardiovascular & respiratory

Answer: D · A 12-lead ECG

Why this is the answer

After return of spontaneous circulation, a 12-lead ECG looks for STEMI, which needs urgent coronary angiography and PCI. Post-resuscitation care also aims for normal oxygen and CO₂ levels, blood pressure support, glucose control and avoiding fever.

Answer

D · A 12-lead ECG
15.Med-surg: neuro, endocrine & renal

Answer: B · It is diluted and given through an infusion pump, never as a bolus

Why this is the answer

Concentrated potassium given quickly can cause fatal arrhythmias. IV potassium is given in a diluted, ready-made solution through an infusion pump at a controlled rate, with monitoring of potassium and, at higher rates, the ECG.

Answer

B · It is diluted and given through an infusion pump, never as a bolus
16.Med-surg: neuro, endocrine & renal

Answer: C · Aspirin

Why this is the answer

Aspirin (salicylates) displaces thyroid hormone from binding proteins, raising free hormone levels. Paracetamol (acetaminophen) and external cooling are used instead, together with treatment for the storm itself.

Answer

C · Aspirin
17.Med-surg: GI, perioperative & oncology

Answer: B · An urgent review by a clinician skilled in acute illness

Why this is the answer

NEWS2 scores respiratory rate, SpO₂, oxygen use, BP, pulse, consciousness or new confusion, and temperature. A score of 5–6 needs an urgent response, and 7 or more an emergency response.

Answer

B · An urgent review by a clinician skilled in acute illness
18.Med-surg: GI, perioperative & oncology

Answer: B · Stop the preparation and escalate to the medical team

Why this is the answer

Bowel preparation can cause dehydration and electrolyte disturbance, including hyponatraemia, especially in older people. Confusion with low sodium needs prompt medical review, and further prep is withheld until assessed.

Answer

B · Stop the preparation and escalate to the medical team
19.Maternity & obstetric nursing

Answer: C · Effective ventilation comes first; naloxone is not routine

Why this is the answer

Opioids cross the placenta and can depress newborn breathing. Resuscitation guidelines put effective ventilation first; naloxone is not part of routine newborn resuscitation and should be avoided if the mother uses opioids long term, as it can cause acute withdrawal and seizures. Flumazenil reverses benzodiazepines, not opioids.

Answer

C · Effective ventilation comes first; naloxone is not routine
20.Maternity & obstetric nursing

Answer: B · Threatened miscarriage

Why this is the answer

Bleeding with a closed cervix and a viable pregnancy is a threatened miscarriage; many continue normally. An open cervix means an inevitable or incomplete miscarriage, and a missed miscarriage has no fetal heart activity.

Answer

B · Threatened miscarriage
21.Pediatric nursing

Answer: C · Oral rehydration solution

Why this is the answer

Oral rehydration solution has the right balance of sodium and glucose to promote water absorption. Juice, fizzy drinks and many sports drinks contain too much sugar and too little sodium and can worsen diarrhoea.

Answer

C · Oral rehydration solution
22.Pediatric nursing

Answer: A · A 2-year-old with bronchiolitis: respiratory rate 68/min and marked chest retractions

Why this is the answer

The child with tachypnoea and retractions has a breathing problem and may deteriorate quickly. The others have needs that matter but are not threatening airway, breathing or circulation.

Answer

A · A 2-year-old with bronchiolitis: respiratory rate 68/min and marked chest retractions
23.Mental health nursing

Answer: B · "I don't see anyone in the corner, but I know it seems real to you."

Why this is the answer

Presenting reality calmly states the nurse's own perception while accepting that the experience feels real to the patient. It neither confirms the hallucination nor argues with the patient.

Answer

B · "I don't see anyone in the corner, but I know it seems real to you."
24.Mental health nursing

Answer: D · Myocarditis, which needs urgent medical review

Why this is the answer

Clozapine-induced myocarditis typically appears in the first 2 months, with tachycardia, fever, chest pain or flu-like symptoms. It needs urgent assessment (ECG, troponin, inflammatory markers).

Answer

D · Myocarditis, which needs urgent medical review
25.Nursing math & unit conversions

Answer: T = 98.8 °F

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Multiply by 9/5

37.1·9/5 = 66.78

Add 32

T = 66.78 + 32 = 98.78 ≈ 98.8 °F

Answer

T = 98.8 °F
26.Nursing math & unit conversions

Answer: V = 577.5 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

2 cups = 2·240 = 480 mL
3 fl oz = 3·30 = 90 mL
½ tbsp = 0.5·15 = 7.5 mL

Add

V = 480 + 90 + 7.5 = 577.5 mL

Answer

V = 577.5 mL
27.Dosage calculations

Answer: V = 1.5 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration after mixing

1000 mg/10 mL = 100 mg/mL

Volume

V = 150/100 = 1.5 mL

Answer

V = 1.5 mL
28.Dosage calculations

Answer: V = 5.6 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose from weight

5·28 = 140 mg

Volume

V = (140/125)·5 = 5.6 mL

Answer

V = 5.6 mL
29.IV infusion rates

Answer: R = 50 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Millilitres per minute

150/60 = 2.5 mL/min

Drip rate

R = 2.5·20 = 50 gtt/min

Answer

R = 50 gtt/min
30.IV infusion rates

Answer: R = 30 gtt/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

250/250 = 1 mg/mL

Volume per hour

30/1 = 30 mL/h

Drip rate

R = 30·60/60 = 30 gtt/min

Answer

R = 30 gtt/min
31.Pediatric & critical-care dosing

Answer: R = 25.2 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

18·70 = 1 260 units/h

Concentration

25 000/500 = 50 units/mL

Pump rate

R = 1260/50 = 25.2 mL/h

Answer

R = 25.2 mL/h
32.Pediatric & critical-care dosing

Answer: R = 29.4 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

500 mg = 500 000 mcg
500 000/250 = 2000 mcg/mL

Dose per minute and per hour

10·98 = 980 mcg/min
980·60 = 58800 mcg/h

Pump rate

R = 58800/2000 = 29.4 mL/h

Answer

R = 29.4 mL/h
33.IV fluids & fluid balance

Answer: B = 1495 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 100 + 200 + 250 = 550 mL
IV infusion: 125·12 = 1500 mL
IV antibiotic: 2·100 = 200 mL
total intake = 2250 mL

Total output

400 + 225 + 130 = 755 mL

Balance

B = 2250 − 755 = 1495 mL

Answer

B = 1495 mL

Positive: more fluid went in than came out.

34.IV fluids & fluid balance

Answer: V = 480 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

09:30 → 16:00 = 6.5 h

Volume infused

80·6.5 = 520 mL

Volume left

V = 1000 − 520 = 480 mL

Answer

V = 480 mL
35.Clinical assessment scores

Answer: B = 14

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: very limited → 2
moisture: occasionally moist → 3
activity: chairfast → 2
mobility: very limited → 2
nutrition: adequate → 3
friction and shear: potential problem → 2

Add

Braden total = 2 + 3 + 2 + 2 + 3 + 2 = 14

Answer

B = 14
36.Clinical assessment scores

Answer: low

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: blue or pale skin all over → 0
Pulse: 70/min → 1
Grimace: a grimace when stimulated → 1
Activity: limp limbs with no muscle tone → 0
Respiration: no breathing → 0

Add

APGAR = 0 + 1 + 1 + 0 + 0 = 2

Interpretation

2 → low

Answer

low
37.Arterial blood gas interpretation

Answer: fully compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.44: within 7.35–7.45
PaCO₂ 26 mmHg: low (35–45)
HCO₃⁻ 17 mmol/L: low (22–26)

Compensation

fully compensated

Answer

fully compensated
38.Arterial blood gas interpretation

Answer: PaCO₂ = 48.3 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·39 + 21 = 48.3 mmHg

Answer

PaCO₂ = 48.3 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

39.ECG rhythm strip interpretation

Answer: QT = 0.52 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

13 small boxes from the start of the QRS to the end of the T wave

Convert

QT = 13 × 0.04 s = 0.52 s

Answer

QT = 0.52 s

A rough rule: at normal rates the QT should be less than half the R–R interval (here R–R = 1.00 s).

40.ECG rhythm strip interpretation

Answer: rhythm

Five steps for every strip: 1. rate (300 or 1500 method, or the 6-second method if irregular); 2. rhythm: are the R–R intervals equal; 3. P waves: present, upright in lead II, one before every QRS and all alike; 4. PR interval: 0.12–0.20 s and constant; 5. QRS duration: below 0.12 s. Only after the five steps name the rhythm. Normal sinus rhythm passes all five: 60–100/min, regular, upright P before every QRS, PR 0.12–0.20 s, QRS below 0.12 s.

Five steps

1. Rate: 7 QRS complexes in 6 s, × 10 = 70 per minute.
2. Rhythm: irregular, R–R from 0.78 to 1.10 s, lengthening and shortening gradually.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.16 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).

First abnormal step

rhythm → sinus arrhythmia

Answer

rhythm

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions